Virginia, 2018

Flash Flood in Virginia, May 30 to 31, 2018

May 30 to 31, 2018 · NWS RNK · 1 event in 1 county or zone

Thunderstorms tracked across parts of western Botetourt County dropping 2 or more inches of rain in a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms tracked across parts of western Botetourt County dropping 2 or more inches of rain in a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 30, 6:46 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, May 30, 6:46 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
746 PM EDT Wed May 30 2018

.SYNOPSIS...
Deep tropical moisture lingering over the region will bring more
showers and thunderstorms with locally heavy rainfall to the
Appalachians and central mid Atlantic region this evening,
before tapering off overnight. A weak front will then bring
another round of showers and thunderstorms to the region on
Thursday, followed by yet another round of thunderstorms on
Friday. This unsettled weather will then continue with a chance
for showers and thunderstorms throughout the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 730 PM EDT Wednesday...

Tropical plume of moisture continues to stream in from the south
and with a southerly to southeast component to the winds, any
showers or storms will bring torrential downpours at times. The
saving grace for now, is the cell movement is fast enough to not
prolong the rains. However, some of semi-organized convection
may set up as a line and train over the same area. This look is
looking likely across the NC mountains over the next hour or so,
and in a northwest to southeast fashion from Staunton to
Richmond, but may have to watch the area from Amherst to
Buckingham as well.

As the evening progresses we lose the instability but upstream
shortwave may enhance shower chances over the NC area, but most
high-res models are showing it staying south of our forecast
area until after midnight where a narrow ribbon of showers may
surge into the High Country and NC foothills.

The Flash Flood Watch expires at 8pm, but based on radar/model
trends will extend it from Rockbridge to Buckingham til midnight
tonight, and for the NC mountains/foothills up to Grayson-
Carroll til 4am Thursday.

Previous discussion from early afternoon...

Persistent pattern leaving the Appalachians and central mid
Atlantic region in deep tropical moisture. With the lack of a
significant focusing trigger, convection will be driven by
orographic forcing and differential heating creating pools of
instability. Precipitable water values of 1.5 to 2.0 inches will
continue to yield thunderstorms with locally heavy rain and a
flash flood threat. The eastern slopes of the Blue Ridge will
enhance rainfall and antecedent conditions are wet especially
for the southern part of the Ridge, so the entire spine of the
Blue Ridge remains under a Flash Flood Watch into early this
evening. Additionally, the Watch has been expanded eastward to
account for pooling instability and training of cells/clusters
into early this evening. Loss of heating should yield steadily
decreasing coverage of convection with just a few stray showers
expected overnight.

As the remnants of Alberto continue moving north, the broad
circulation along with energy from another approaching short
wave will push a weakening frontal boundary into the region
from the west on Thursday. This feature should be enough to
focus development of convection in a broken line of storms
moving from west to east across the area late tomorrow morning
and afternoon. Best support for severe weather looks to reside
just off to our west, but there will still be enough shear and
instability for a marginal threat of severe storms across most
of the region tomorrow. Locally heavy rain is also expected to
accompany storms but flood threat is not yet defined so will
wait for later guidance to see if another watch is necessary.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 215 PM EDT Wednesday...

Upper ridging amplifies in the central United States while a closed
low develops off the Mid Atlantic coast. Ensemble GFS keeps a bulk
of the precipitation in the central Appalachians and to the west
through Friday night then has a higher probability of precipitation
across southwest Virginia, northern North Carolina and southeast
West Virginia on Saturday. This will be with a short wave tracking
into the area from the northwest and with a cold front crossing
through the region Friday night and Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 215 PM EDT Wednesday

Northern jet stream remains active. Surface low pressure along a
cold front in the Tennessee Valley Sunday will track east by Monday.
High pressure builds in for Tuesday and Wednesday with 500MB ridging
spreading into the eastern United States. Push of cooler and drier
air come in on Monday and Tuesday with precipitable water values
back down below one inch. Will have the forecast for Tuesday and
Wednesday dry.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 740 PM EDT Wednesday...

Trends in the models is to have VFR mainly this evening with a
few showers around in vicinity of ROA/BCB/LYH, and will see
cigs worsen tonight to MVFR to at times IFR. Appears fog should
stay at worse MVFR, but could see LIFR at LWB and added this to
the taf.

Confidence is medium through tonight.

Weak front tracking in from the west Thursday will bring a
decent shot of showers/storms but for now will have it as VCTS
at all sites as cigs/vsbys lift to low end VFR by 15-17z.

.Extended Aviation Discussion...

Wet pattern anticipated through at least Friday as upper trough
remains situated over the east. Sub- VFR conditions are likely
thru most of the period, with small windows of VFR possible
toward late week as wind flow trends southwesterly, but
confidence low attm.

By the weekend the upper flow turns more to the northwest as
trough heads east, so will see some improvement in cigs, though
will still see scattered showers/storms around, and possibly
some late night/early morning fog.

&&

.HYDROLOGY...
As of 230 AM EDT Wednesday...

Hydro concern is mainly focused on the small streams where
torrential downpours and already wet antecedent conditions may
quickly lead to runoff issues. This espcly true along the
southern Blue Ridge where have seen the heaviest rain in the
past couple of days. River flooding cannot totally be discounted
as well especially on smaller fast-reacting headwaters of the
upper Roanoke or Watauga rivers.

However does appear that the better focus for slow moving/heavy
rain producing showers/storms will shift east this afternoon.
This in conjunction with some lingering upslope component may
lead to at least scattered deeper convection provided some
heating. Since guidance has shifted potential of more organized
showers east, have reconfigured the flash flood watch to mainly
encompass the entire Blue Ridge and all counties to the east into
this evening with main concern along the eastern slopes and
over the mountains of North Carolina where things are more
saturated. Overall appears areas that received heavy rain will
be isolated but cant rule out another 1-3 inches given the
efficiency of the tropical airmass to produce at least localized
heavy rain and flooding.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ015>017-
     022>024-032>035-043>047-058-059.
NC...Flash Flood Watch until 8 PM EDT this evening for NCZ001>006-
     018>020.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/MBS/WP
HYDROLOGY...JH
Hazardous weather outlook, May 30, 8:03 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
903 PM EDT Wed May 30 2018

NCZ001>003-018-019-VAZ015-016-010115-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-
903 PM EDT Wed May 30 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT THURSDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Tropical moisture will foster very rain efficient showers and
thunderstorms with the potential for small stream and poor drainage
flooding through Friday. Flash flooding could develop within
sustained and slow moving downpours.

Isolated strong to severe thunderstorms will also be possible
Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ007-009>014-017>020-022-023-032>034-043>046-058-
059-WVZ042>044-507-508-010115-
Stokes-Rockingham-Caswell-Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
903 PM EDT Wed May 30 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Tropical moisture will foster very rain efficient showers and
thunderstorms with the potential for small stream and poor drainage
flooding through Friday. Localized flash flooding is also possible
in sustained and slow moving downpours.

In addition, isolated strong to severe thunderstorms will be
possible Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ024-035-047-010115-
Rockbridge-Amherst-Buckingham-
903 PM EDT Wed May 30 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Virginia and west
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Tropical moisture will foster very rain efficient showers and
thunderstorms with the potential for small stream and poor drainage
flooding through Friday. Flash flooding could develop within
sustained and slow moving downpours.

Isolated strong to severe thunderstorms will also be possible
Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 5:13 PM EST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
613 PM EDT WED MAY 30 2018

VAZ022-023-302300-
Botetourt-Roanoke-
613 PM EDT WED MAY 30 2018

...A LINE OF HEAVY RAINSHOWERS AND ISOLATED THUNDERSTORMS WILL
AFFECT ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...INCLUDING THE
CITY OF SALEM AND THE CITY OF ROANOKE Until 700 PM EDT...

At 610 PM EDT, Heavy rain showers and isolated thunderstorms
were indicated along a line from near Burnt Chimney to near Poages
Mill. Movement was north at 25 mph.

The cities of Salem and Roanoke have received excessive rainfall in
recent days. Additional heavy rain will quickly run off into
drainage ditches, small creeks, and streams. Ponding of water on
roadways in areas of heavy rain is likely. Visibility will be
severely reduced in areas of heavy rainfall.

If conditions worsen, a Flood Advisory or Warning may be necessary.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
and Catawba.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3743 7976 3740 7981 3738 7977 3735 7979
      3731 7985 3730 7984 3726 7986 3723 7984
      3722 7985 3721 7988 3718 7990 3714 7996
      3715 8000 3717 8001 3716 8007 3719 8019
      3740 8011 3744 8005 3751 8001
TIME...MOT...LOC 2210Z 200DEG 22KT 3717 7985 3724 8008

RAB
Special weather statement, May 30, 5:36 PM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
636 PM EDT WED MAY 30 2018

NCZ018-302330-
Watauga-
636 PM EDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WATAUGA COUNTY Until
730 PM EDT...

At 635 PM EDT, a strong thunderstorm was located over Aho, moving
north at 30 mph.

Locations impacted include...
Boone...
Blowing Rock...
Deep Gap...
Todd...
and Blowing Rock In Caldwell County.

This includes The following Location Appalachian State University.

LAT...LON 3612 8173 3634 8171 3638 8171 3635 8164
      3627 8157 3627 8154 3623 8147 3620 8146
      3618 8148 3614 8150 3612 8154
TIME...MOT...LOC 2235Z 195DEG 27KT 3617 8161

RAB
Local storm report, May 30, 7:14 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     DEBRIS FLOW      5 SSW DEEP GAP          36.17N 81.56W
05/30/2018                   WATAUGA            NC   911 CALL CENTER

            LANDSLIDE INTO RESIDENCE. TWO PERSONS REPORTED IN
            STRUCTURE BUT UNKNOWN IF ANY INJURIES OR FATALITIES.

&&

WHP
Local storm report, May 30, 9:01 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 PM EDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     DEBRIS FLOW      5 SSW DEEP GAP          36.17N 81.56W
05/30/2018                   WATAUGA            NC   911 CALL CENTER

            *** 1 FATAL *** LANDSLIDE DESTROYS HOME. TWO PERSONS
            REPORTED IN STRUCTURE ONE FATALITY AND ONE
            UNKNOWN/MISSING.

&&

WHP
Special weather statement, May 30, 9:03 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1003 PM EDT WED MAY 30 2018

VAZ023-310300-
Botetourt-
1003 PM EDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOTETOURT COUNTY...

Until 1100 PM EDT

At 1002 PM EDT, a strong thunderstorm was located near Fincastle,
moving north at 5 mph.

Locations impacted include...
Eagle Rock...
Oriskany...
Iron Gate...
Fincastle...
and Springwood.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3779 7976 3757 7963 3743 7999 3749 8002
      3751 8001 3755 7997 3761 8002 3764 8003
      3770 7994 3770 7992 3773 7990 3776 7986
      3778 7984 3780 7981
TIME...MOT...LOC 0202Z 159DEG 6KT 3754 7992

RAB

The radar

The Roanoke radar (KFCX), 65 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Botetourt

When
May 30, 9:45 PM EST to May 31, 12:45 AM EST
Where
Botetourt County, 1.38 mi N of Fincastle to 1.68 mi N of Fincastle
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.520, -79.880

A portion of VA Highway 655 also known as Fincastle Road, washed out due runoff from heavy rain. This occurred where a bridge crosses over a small creek which flows into Catawba Creek. The road was closed by VDOT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759261.